Format

Send to

Choose Destination
J Med Case Rep. 2016 Aug 12;10(1):225. doi: 10.1186/s13256-016-1006-4.

Vildagliptin-induced acute lung injury: a case report.

Author information

1
Department of Endocrinology and Metabolism, Nagaoka Red Cross Hospital, 2-297-1 Senshu, Nagaoka, Niigata, 940-2085, Japan. oharan@med.niigata-u.ac.jp.
2
Department of Endocrinology and Metabolism, Uonuma Institute of Community Medicine, Niigata University Medical and Dental Hospital, Niigata, Japan. oharan@med.niigata-u.ac.jp.
3
Department of Endocrinology and Metabolism, Nagaoka Red Cross Hospital, 2-297-1 Senshu, Nagaoka, Niigata, 940-2085, Japan.
4
Department of Respiratory Medicine, Nagaoka Red Cross Hospital, Niigata, Japan.
5
Department of Pharmaceuticals, Nagaoka Red Cross Hospital, Niigata, Japan.
6
Department of Pharmaceuticals, Niitsu Medical Center Hospital, Niigata, Japan.
7
Department of Respiratory Medicine and Infectious Disease, Niigata University Medical and Dental Hospital, Niigata, Japan.
8
Center of Diabetes, Endocrinology and Metabolism, Joetsu General Hospital, Niigata, Japan.

Abstract

BACKGROUND:

Dipeptidyl peptidase-4 inhibitors are a class of oral hypoglycemic drugs and are used widely to treat type 2 diabetes mellitus in many countries. Adverse effects include nasopharyngitis, headache, elevated serum pancreatic enzymes, and gastrointestinal symptoms. In addition, a few cases of interstitial pneumonia associated with their use have been reported in the Japanese literature. Here we describe a patient who developed drug-induced acute lung injury shortly after the administration of the dipeptidyl peptidase-4 inhibitor vildagliptin.

CASE PRESENTATION:

A 38-year-old Japanese woman with diabetes mellitus developed acute respiratory failure 1 day after administration of vildagliptin. Chest computed tomography revealed nonsegmental ground-glass opacities in her lungs. There was no evidence of bacterial pneumonia or any other cause of her respiratory manifestations. After discontinuation of vildagliptin, she recovered fully from her respiratory disorder. She received insulin therapy for her diabetes mellitus, and her subsequent clinical course has been uneventful.

CONCLUSIONS:

The period of drug exposure in previously reported cases of patients with drug-induced interstitial pneumonia caused by dipeptidyl peptidase-4 inhibitor varied from several days to over 6 months. In the present case, our patient developed interstitial pneumonia only 1 day after the administration of vildagliptin. The precise mechanism of her vildagliptin-induced lung injury remains uncertain, but physicians should consider that dipeptidyl peptidase-4 inhibitor-induced lung injury, although rare, may appear acutely, even within days after administration of this drug.

KEYWORDS:

Acute respiratory failure; Diabetes mellitus; Dipeptidyl peptidase-4 inhibitor; Elevated pancreatic enzyme; Ground-glass opacity; Human leukocyte antigen; Leukocyte migration test

PMID:
27520566
PMCID:
PMC4983085
DOI:
10.1186/s13256-016-1006-4
[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for BioMed Central Icon for PubMed Central
Loading ...
Support Center